S-Space College of Medicine/School of Medicine (의과대학/대학원) Neurosurgery (신경외과학전공) Journal Papers (저널논문_신경외과학전공)
Fatal Fluctuation of Serum Potassium Level during Barbiturate Coma Therapy
Cited 0 time in Web of Science Cited 0 time in Scopus
- Issue Date
- J Kor Neurotraumatol Soc 5:131-134,2009
- Hypokalemia ; Hyperkalemia ; Barbiturate ; Head trauma
- Severe hypokalemia and rebound hyperkalemia is rare side effect of barbiturate. The authors report an experience of lifethreatening
fluctuation of serum potassium level from barbiturate coma therapy in severe brain injury patient. A 54-yearold
man falling from a golf-cart suffered multiple hemorrhagic contusion and traumatic subarachnoid hemorrhage. He was
treated with barbiturate coma therapy conservatively for 20 hours. One hour after cessation of barbiturate infusion, cardiac
arrest happened. Meanwhile serum potassium level was 1.5 mmollL. 24 hours after discontinuation of barbiturate, another
asystole occurred, and the serum potassium level was 8.5 mmol1L. This rare side effect of barbiturate is mediated by
transcellular shift of potassium. Clinicians should monitor closely the electrolyte balance during barbiturate infusion, and
possibility of rebound hyperkalemia after the cessation must be borne in mind.
- Files in This Item:
Items in S-Space are protected by copyright, with all rights reserved, unless otherwise indicated.